Opiate Withdrawal

Diseases list > Opiate Withdrawal

Opiate withdrawal refers to withdrawal symptoms that occur after stopping or reducing the intake of opiate drugs, especially after a long time of abuse. Morphine, Codeine, Heroin, Oxycontin, Methadone, and Dilaudid all fall under the opiate drugs category. About 9% of the world’s population are found to be addicted to opiates. These drugs can cause severe physical dependence and the withdrawal symptoms can be very painful, especially since most people who are addicted to opiates have a tendency to start intake again once symptoms start to manifest.

Opiate dependency may vary per person, but most people who have become addicted to this class of drugs often experience withdrawal symptoms when the intake of opiates are stopped or significantly decreased. The immediate symptoms of opiate withdrawal include agitation, anxiety, increased tearing, runny nose, insomnia, sweating, yawning, and muscle aches; and late symptoms include diarrhea, abdominal cramping, goose bumps, nausea, vomiting, and dilated pupils. Opiate withdrawal symptoms can be very uncomfortable, but they are not life-threatening unless the person with the addiction threatens to inflict physical harm upon himself. The symptoms of opiate withdrawal usually start within 12 hours of the last heroin use or within 30 hours of last methadone use. The time it takes for withdrawal symptoms to surface depends on the kind of drug that the person is addicted to.

Physicians can normally diagnose opiate withdrawal in most patients after the patient undergoes physical examination. Relevant questions are usually asked, such as the patient’s medical history and drug use. It may also be necessary to ask the patient to undergo blood and urine testing to confirm opiate use.

The treatment for opiate withdrawal may include the intake of medications such as clonidine and anti-anxiety drugs to reduce the symptoms. In most cases, symptoms are treated individually, where the patient is asked to take different kinds of medication for each symptom he experiences. Those who are undergoing severe withdrawal symptoms are sometimes subjected to therapy while others are confined to rehabilitation centres to avoid further drug abuse. People who are undergoing opiate withdrawal are advised to undergo a detoxification program where patients are placed under anaesthesia while they are injected with large doses of drugs that block opiate to speed up the normal functioning of their system. The efficacy of these programs may vary per person; some are able to conquer their addiction, while some have reported to experience more intense symptoms.

People who are suffering from opiate withdrawal need constant attention and support from close friends and family. They should be exposed to a neutral and non-judgmental environment so that they can get over their addiction more easily. Withdrawal symptoms caused by drugs can be very hard to overcome and they can be very painful as well, which is why the support group should have sufficient knowledge about what the person is going through so that proper support may be given as well.

Those who are going through opiate withdrawal should be checked for depression and other mental illnesses as treatment of such disorders is necessary for the person to completely overcome the addiction.


© Copyright 2010-2014 MedicalTerms.info